Hail, Marquette
- When
- May 13, 5:19 PM EST to 5:24 PM EST
- Where
- Marquette County, 0.47 mi W of Big Bay
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.820, -87.730
This was a MPING report from Big Bay of penny-sized hail.
A thunderstorm dropped penny-sized hail at Big Bay on the evening of the 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A thunderstorm dropped penny-sized hail at Big Bay on the evening of the 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 13, 3:40 PM EST, 1 hour 39 minutes earlier.
Area Forecast Discussion
National Weather Service Marquette MI
440 PM EDT Fri May 13 2022
.SHORT TERM...(This afternoon through tonight)
Issued at 1133 AM EDT FRI MAY 13 2022
A few isolated thunderstorms continued across far eastern Lake
Superior and easterly winds resulted in a few hours of fog along the
eastern slope of the Keweenaw Peninsula this morning. Elsewhere,
abundant sunshine allowed temperatures to warm rapidly into the 70s
with Watersmeet reporting 80F at 11 AM. Dew point temperatures are
several degrees cooler and cloud cover is less extensive than
yesterday indicating deeper mixing and steeper low level lapse rates
this afternoon. This should limit afternoon instability and rainfall
rates relative to yesterday.
Deeper mixing and somewhat drier low levels results in higher DCAPE
values suggesting potential for gusty winds with any thunderstorms
that develop. Stronger outflow also suggests storms will be more
transient with less training potential. However, thunderstorm
development is expected to be focused in more-or-less the same
portion of Upper MI where heavy rain fell yesterday. 12z HREF
guidance shows a narrow corridor of 2000-2500 J/kg MUCAPE across
portions of Iron, Baraga, Marquette, and Menominee Counties. HREF
precip guidance indicates the heavy rain threat should be focused
slightly farther northwest than yesterday, across the Huron
Mountains and Keweenaw Bay. Fortunately, 6-hr forecast precip
amounts are less than half what the same model guidance showed for
yesterday suggesting a generally lower threat for heavy rain this
evening.
The next thing to watch is fog potential overnight as a shortwave
ridge and associated drier air mass and light winds moves in just
before sunrise, especially across the west. Naturally, fog potential
will be linked to amount of clearing realized overnight and I capped
mentions at patchy.
.LONG TERM...(Saturday through Friday)
Issued at 325 PM EDT FRI MAY 13 2022
The final (albeit marginal) round in a sequence of convective events
is set up for Saturday evening. Beyond this, some showers are
possible Sunday as the upper low and embedded shortwaves pass
through the region. Northwest flow will bring cooler Canadian air as
some areas struggle to get into the 50s Monday. Zonal flow beyond
this will bring temperatures closer to the climatological norm for
next week before a possible synoptic low passes through the Upper
Midwest next Friday.
For Saturday evening, Luce County is under a SPC Marginal Risk for
5% wind and hail, with the remaining counties under a general
thunderstorm risk. Shear looks marginal, as 3km SRH values are
broadly 50-150 m2s-2 at 00Z Sunday. Lift is definitely supportive of
convection, as a cold front will be supported by the upper level
divergence from the right entrance of a jet streak, 500mb shortwave-
induced PVA, and 850mb WAA. Instability is marginal as well, with
500-1000 J/kg of SBCAPE under a cap. Moisture will be a problem, as
model soundings for Saturday afternoon are showing surface dewpoint
depressions around 20C Saturday afternoon under a deep inverted-V
profile. Should convection occur and realize some otherwise
supportive mid- to upper-level moisture, strong downdrafts could be
observed. To summarize, marginal shear, good lift, marginal
instability, and an odd moisture profile will lead to a few cells
possibly reaching severe criteria, though not expected to be
widespread. Once the lift passes through and the atmosphere
undergoes diurnal stabilization Saturday night, the severe potential
should diminish significantly.
As the general upper level pattern degrades, the upper level low to
our northwest will pass through the region Sunday and Monday. The
embedded shortwaves in the longwave trough and the broad vorticity
from the longwave could support some shower activity, but the
northwest flow will be bringing cooler air from Canada at the same
time. Therefore, low but nonzero PoPs in the grids for those days,
and the highs are going to be colder than normal for Monday, mid 50s
for Marquette and still in the 40s for the Keweenaw.
The pattern then shifts to an almost pure zonal flow in the
midlevels from Monday to Thursday, which will allow temperatures to
return to the climatological normal, with highs in the 50s and 60s
and lows in the mid 30s and 40s. Some surface ridging should keep
the UP mostly dry during the midweek, though there's still room for
a disturbance in the flow to bring some light showers to localized
areas of the UP. The 00Z and 06Z model runs are indicating some form
of a low pressure passing through the upper midwest Thursday to
Friday, though model-to-model and run-to-run variability makes
predicting any details on this system a challenge.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 741 AM EDT FRI MAY 13 2022
Any morning fog or stratus has lifted out of IWD and CMX this
morning. Expect VFR conditions at least into the evening hours at
all terminals. A frontal boundary moves in late in the day then
stalls out over central Upper Mi. This boundary could be the focus
for more showers and storms with SAW having the best chance of
seeing rainfall/isolated thunder and possible MVFR conditions.
Patchy fog could redevelop later tonight behind the frontal
boundary mainly at CMX and SAW.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 325 PM EDT FRI MAY 13 2022
Winds have already diminished below 20 knots over the open waters of
Lake Superior for this evening through Sunday night. On Sunday, a
shortwave will pass through the western half of the lake, bringing
20 to 25 knot SW winds through early Monday morning. Winds of less
than 20 knots are expected until Monday evening. At that point, an
upper level low will pass through Lake Superior, and the associated
pressure gradient will force 20 to 25 knot westerly to northwesterly
winds in the extreme eastern part of the lake midday Monday. These
winds fall below 20 knots Tuesday morning and remain that way
through the end of the forecast period.
Moist and lake-relative warm air over the lake after the passage of
rain tonight and Saturday night will lead to fog over areas of Lake
Superior.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Fire Weather Watch from Saturday morning through Saturday
evening for MIZ002-004-009-084.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...EK
LONG TERM...GS
AVIATION...Voss
MARINE...GSHazardous Weather Outlook National Weather Service Marquette MI 523 PM EDT Fri May 13 2022 MIZ002-004-009-084-142130- Ontonagon-Baraga-Gogebic-Southern Houghton- 523 PM EDT Fri May 13 2022 /423 PM CDT Fri May 13 2022/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are expected tonight in Upper Michigan. A few storms could become strong to severe containing gusty winds, large hail, and heavy rainfall. Localized flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Critical fire weather conditions are expected in western and central Upper Michigan Saturday. See the Fire Weather Watch for more details. There is a chance of thunderstorms again on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. MIZ001-003-005>007-010>014-085-142130- Keweenaw-Northern Houghton-Marquette-Alger-Luce-Iron-Dickinson- Menominee-Delta-Southern Schoolcraft-Northern Schoolcraft- 523 PM EDT Fri May 13 2022 /423 PM CDT Fri May 13 2022/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are expected tonight in Upper Michigan. A few storms could become strong to severe containing gusty winds, large hail, and heavy rainfall. Localized flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Elevated fire weather conditions are expected Saturday, mainly over central Upper Michigan. There is a chance of thunderstorms again on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. LSZ162-240>251-263>267-142130- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 523 PM EDT Fri May 13 2022 /423 PM CDT Fri May 13 2022/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are expected later this afternoon into tonight. A few storms could become strong, containing gusty winds and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms again on Saturday. Areas of dense fog are possible across Lake Superior Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. LMZ221-248-250-142130- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 523 PM EDT Fri May 13 2022 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are expected tonight. A few stronger storms could contain gusty winds and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms again on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. GS
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
348 PM EDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 6 NW ISHPEMING 46.54N 87.77W
05/13/2022 M3.92 INCH MARQUETTE MI COCORAHS
COCORAHS STATION MI-MQ-25 ISHPEMING 6.3 NW.
0800 AM HEAVY RAIN 1 SSE NORWAY 45.78N 87.90W
05/13/2022 M3.49 INCH DICKINSON MI CO-OP OBSERVER
CO-OP OBSERVER STATION ZNOM4 0.7 SE NORWAY.
0848 AM HEAVY RAIN NORWAY 45.79N 87.91W
05/13/2022 M2.92 INCH DICKINSON MI MESONET
MESONET STATION EW3293 NORWAY.
0700 AM HEAVY RAIN 6 E CHAMPION 46.50N 87.84W
05/13/2022 M2.34 INCH MARQUETTE MI CO-OP OBSERVER
CO-OP OBSERVER STATION CLKM4 5.7 E CHAMPION.
0700 AM HEAVY RAIN 2 SE CHAMPION 46.50N 87.94W
05/13/2022 M1.92 INCH MARQUETTE MI COCORAHS
COCORAHS STATION MI-MQ-24 WOBIC 0.5 ESE.
0848 AM HEAVY RAIN 2 NNW NORWAY 45.81N 87.92W
05/13/2022 M1.62 INCH DICKINSON MI MESONET
MESONET STATION EW2513 NORWAY.
0800 AM HEAVY RAIN 2 NNW NORWAY 45.81N 87.92W
05/13/2022 M1.58 INCH DICKINSON MI COCORAHS
COCORAHS STATION MI-DC-7 NORWAY 2.1 NNW.
0630 AM HEAVY RAIN 5 SW NATIONAL MINE 46.41N 87.76W
05/13/2022 M1.57 INCH MARQUETTE MI COCORAHS
COCORAHS STATION MI-MQ-19 ISHPEMING 7.2 SW.
0900 AM HEAVY RAIN 4 NW MENOMINEE 45.16N 87.69W
05/13/2022 M1.48 INCH MENOMINEE MI COCORAHS
COCORAHS STATION MI-MM-8 MENOMINEE 4.1 NW.
0846 AM HEAVY RAIN 2 N WITCH LAKE 46.32N 88.02W
05/13/2022 M1.30 INCH MARQUETTE MI MESONET
MESONET STATION FW8041 REPUBLIC.
0800 AM HEAVY RAIN 4 NNW LITTLE LAKE 46.33N 87.38W
05/13/2022 M1.21 INCH MARQUETTE MI CO-OP OBSERVER
CO-OP OBSERVER STATION KISM4 GWINN 5 NE.
1224 AM HEAVY RAIN 3 SW WATSON 45.99N 87.45W
05/13/2022 M1.10 INCH MARQUETTE MI MESONET
MESONET STATION GW1722 WATSON.
0800 AM HEAVY RAIN 1 W IRON MOUNTAIN 45.83N 88.08W
05/13/2022 M1.05 INCH DICKINSON MI COCORAHS
COCORAHS STATION MI-DC-6 IRON MOUNTAIN 1.1
W.
0900 AM HEAVY RAIN 1 SE MENOMINEE 45.11N 87.61W
05/13/2022 M1.00 INCH MENOMINEE MI CO-OP OBSERVER
CO-OP OBSERVER STATION MENM4 MENOMINEE.
&&
JSSSpecial Weather Statement
National Weather Service Marquette MI
436 PM EDT Fri May 13 2022
MIZ004-010-132100-
Baraga MI-Iron MI-
436 PM EDT Fri May 13 2022
...A strong thunderstorm will impact portions of northeastern Iron
and south central Baraga Counties through 500 PM EDT/400 PM CDT/...
At 436 PM EDT/336 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Amasa, or 13 miles northwest of Crystal Falls,
moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Iron
and south central Baraga Counties, including the following
locations... Ned Lake, Bone Lake and King Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4628 8863 4661 8845 4643 8811 4629 8812
4616 8842
TIME...MOT...LOC 2036Z 226DEG 25KT 4626 8847
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
tdudSpecial Weather Statement
National Weather Service Marquette MI
438 PM EDT Fri May 13 2022
MIZ004-005-132115-
Marquette MI-Baraga MI-
438 PM EDT Fri May 13 2022
...A strong thunderstorm will impact portions of northwestern
Marquette and northeastern Baraga Counties through 515 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Skanee, or 16 miles east of L'anse, moving
northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
The Huron Islands.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4667 8804 4679 8825 4700 8807 4685 8776
TIME...MOT...LOC 2037Z 219DEG 23KT 4678 8811
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
tdudPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
534 PM EDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 2 ESE THREE LAKES 46.54N 88.17W
05/13/2022 E0.25 INCH BARAGA MI CO-OP OBSERVER
COOP OBSERVER MIEM4 REPORTS PEA SIZED HAIL.
&&
JPSpecial Weather Statement
National Weather Service Marquette MI
601 PM EDT Fri May 13 2022
MIZ004-005-132230-
Marquette MI-Baraga MI-
601 PM EDT Fri May 13 2022
...A strong thunderstorm will impact portions of northwestern
Marquette and east central Baraga Counties through 630 PM EDT...
At 601 PM EDT, Doppler radar was tracking a strong thunderstorm near
Michigamme, or 19 miles northwest of Ishpeming, moving northeast at
35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Michigamme, Champion, Big Bay, Lake Michigamme, Mountain Lake, Huron
River Point, Island Lake, Van Riper State Park and Silver Lake Basin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4681 8756 4649 8798 4659 8819 4697 8788
TIME...MOT...LOC 2201Z 215DEG 31KT 4661 8803
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
07Special Weather Statement
National Weather Service Marquette MI
618 PM EDT Fri May 13 2022
MIZ005-132245-
Marquette MI-
618 PM EDT Fri May 13 2022
...A strong thunderstorm will impact portions of northwestern
Marquette County through 645 PM EDT...
At 618 PM EDT, Doppler radar was tracking a strong thunderstorm near
Champion, or 17 miles west of Ishpeming, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Michigamme, Champion, Big Bay, Lake Michigamme, Silver Lake Basin and
Van Riper State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4674 8754 4645 8797 4654 8812 4662 8812
4668 8806 4668 8799 4675 8800 4691 8784
TIME...MOT...LOC 2218Z 219DEG 28KT 4657 8800
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
07The Marquette radar (KMQT), 35 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
1 hail. Local standard time, as filed.
This was a MPING report from Big Bay of penny-sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027223.